Alert archive / Colorado / Tornado Warnings in 2008

Tornado Warning 57, NWS Goodland, KS

June 4, 2008Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jun 4, 2008, 4:03 PM MDT for Yuma County, Colorado. It was in force for 57 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2008, 4:03 PM MDT (22:03 UTC)
Expired
Jun 4, 2008, 5:00 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:30 PM MDTHAIL 12 S Wauneta, COHAIL COVERED THE GROUND...DESTROYING AN ALFALFA FIELD.
Jun 4, 4:45 PM MDTHAIL 1.514 Nne Wray, CO
Jun 4, 4:48 PM MDTHAIL 1.53 N Alvin, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:42 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 042203
TORGLD
COC125-042300-
/O.NEW.KGLD.TO.W.0057.080604T2203Z-080604T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 500 PM MDT

* AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WAUNETA...
  MOVING NORTHEAST AT 34 MPH.

* THE TORNADO WILL BE NEAR...
  8 MILES NORTHWEST OF ALVIN AROUND 415 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 269.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4017 10205 4017 10242 4043 10252 4043 10204
TIME...MOT...LOC 2203Z 216DEG 29KT 4030 10228

$$

JRM
4 follow-up statements
000 
WWUS53 KGLD 042213
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT WED JUN 4 2008

COC125-042300-
/O.CON.KGLD.TO.W.0057.000000T0000Z-080604T2300Z/
YUMA CO-
413 PM MDT WED JUN 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN YUMA COUNTY...

AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTH OF
WAUNETA...MOVING NORTH AT 14 MPH.

THE TORNADO WILL BE NEAR...
  WAUNETA AROUND 435 PM MDT...
  ALVIN AROUND 440 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 269.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4017 10205 4017 10242 4043 10252 4043 10204
TIME...MOT...LOC 2213Z 182DEG 12KT 4022 10227

$$

JRM
000 
WWUS53 KGLD 042223
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT WED JUN 4 2008

COC125-042300-
/O.CON.KGLD.TO.W.0057.000000T0000Z-080604T2300Z/
YUMA CO-
423 PM MDT WED JUN 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN YUMA COUNTY...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR WAUNETA...MOVING
NORTHEAST AT 17 MPH.

THE TORNADO WILL BE NEAR...
  ALVIN AROUND 445 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 253 AND 269.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL 
UP TO GOLFBALL SIZE AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4017 10205 4021 10234 4043 10235 4043 10204
TIME...MOT...LOC 2223Z 211DEG 15KT 4027 10222

$$

JRM
000 
WWUS53 KGLD 042246
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED JUN 4 2008

COC125-042300-
/O.CON.KGLD.TO.W.0057.000000T0000Z-080604T2300Z/
YUMA CO-
446 PM MDT WED JUN 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
NORTHEASTERN YUMA COUNTY...

AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR ALVIN...MOVING
NORTHEAST AT 29 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4028 10204 4032 10223 4043 10219 4043 10204
TIME...MOT...LOC 2246Z 231DEG 25KT 4037 10207

$$

JRM
000 
WWUS53 KGLD 042301
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUN 4 2008

COC125-042310-
/O.EXP.KGLD.TO.W.0057.000000T0000Z-080604T2300Z/
YUMA CO-
500 PM MDT WED JUN 4 2008

...THE TORNADO WARNING FOR NORTHEASTERN YUMA COUNTY HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. 
HAIL UP TO NICKEL SIZE WILL BE POSSIBLE ACROSS THE EXTREME 
NORTHEASTERN PORTION OF YUMA COUNTY THROUGH 515 PM MDT. ANOTHER 
TORNADO WARNING IS IN EFFECT FOR MUCH OF YUMA COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 4028 10204 4032 10223 4043 10219 4043 10204
TIME...MOT...LOC 2246Z 231DEG 25KT 4037 10207

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:00 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED JUN 4 2008

.DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AMOUNTS AND
AREAL COVERAGE ALONG WITH TEMPERATURES THROUGH THURSDAY NIGHT.

AN UPPER LEVEL LOW CURRENTLY MOVING INTO CENTRAL NEVADA WILL MOVE
INTO THE FOUR CORNERS REGION BY 12Z THURSDAY THEN LIFT NORTHEAST
INTO THE TRI-STATE AREA BY 00Z FRIDAY LIFTING NORTHEAST INTO
MINNESOTA BY 00Z SATURDAY. FROM 00Z SATURDAY THROUGH 00Z SUNDAY
ANOTHER UPPER LOW WILL SPIN OVER THE PACIFIC NORTHWEST AREA WITH
SOUTHWEST FLOW ACROSS OUR AREA.

DEEPEST MOISTURE AND BETTER JET DYNAMICS WILL CONTINUE TO FAVOR
THE NORTHWEST/WEST AND NORTHERN PORTIONS OF THE AREA FOR
PRECIPITATION WITH MUCH LESSER AMOUNTS ACROSS THE FAR
EAST/SOUTHEAST. THIS IS GENERALLY HOW THE POP/WX/QPF ORIENTATION
IS AT PRESENT TIME AND ONLY MINOR ADJUSTMENTS NEED TO BE MADE.
PRECIPITATION CHANCES WILL END BY OR SHORTLY AFTER MIDNIGHT
THURSDAY NIGHT AS THE UPPER LOW AND TROUGH LIFTS OUT OF THE AREA.

TEMPERATURES THURSDAY WILL BE DIFFICULT GIVEN DIFFERENCES IN THE
SPEED OF THE FRONT...GENERALLY COOLEST IN THE WEST AND WARMEST IN
THE EAST. TEMPERATURES REBOUND INTO THE 80S ON THURSDAY WITH
PLENTY OF SUNSHINE AS SUBSIDENCE BEHIND THE LOW IS PREVALENT. FOR
SATURDAY ITS NOT LOOKING AS HOT AS PREVIOUSLY EXPECTED WITH LOW
TO MID 80S ACROSS THE NORTH AND LOW/MID 90S ACROSS THE FAR SOUTH.

IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...LOTS OF DISCREPANCY
IN THE HANDLING OF BOTH UPPER AND LOW LEVEL WEATHER FEATURES.
THERE ARE VERY LARGE DISCREPANCIES IN 850 TEMPERATURES BY SOME 30
DEGREES BETWEEN THE GFS/ECMWF. GIVEN SUCH A LARGE DEGREE OF
DISCREPANCY AND CURRENT MODERATE RISK/TORNADO WATCH OVER THE AREA
HAVE USED HPC GUIDANCE FOR EXTENDED GRIDS.

DDT

&&

.AVIATION...
CONVECTIVE CHANCES ARE THE MAIN FORECAST PROBLEMS FOR
THE 18Z KMCK/KGLD TAFS. WILL DELAY THE ONSET OF CONVECTION AT
KMCK TIL 02Z WITH A SLIGHTLY EARLIER START TIME AT KGLD. COLD
FRONT WILL MOVE THROUGH THE TAF SITES DURING THE NIGHT. SOME
MODELS ARE BRINGING LIFR CONDITIONS AFTER THE FRONT PASSES...BUT
WILL NOT BRING THE CEILINGS THAT LOW.

MENTZER

&&

.HYDROLOGY...

FLASH FLOOD WATCH IN EFFECT FOR
DECATUR...NORTON...SHERIDAN...GRAHAM AND GOVE COUNTIES OF KANSAS
AS WELL AS HITCHCOCK AND RED WILLOW COUNTIES OF NEBRASKA THROUGH
12Z THURSDAY.

UPPER FLOW AND MOISTURE AND LIFT WILL FAVOR QPF AMOUNTS GENERALLY
ALONG AND NORTH OF THE INTERSTATE WITH HIGHEST AMOUNTS GENERALLY
ALONG AND NORTH OF HIGHWAY 36 NEAR THE KS/NE BORDER. NOT REAL
CONFIDENT ABOUT GOVE COUNTY KANSAS BUT GIVEN RATHER LOW FFG IT HAS
BEEN ADDED TO THE WATCH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR KSZ003-004-015-016-029.

NE...FLASH FLOOD WATCH FROM 5 PM CDT THIS AFTERNOON THROUGH THURSDAY
     MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 4, 10:01 AM MDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1001 AM MDT WED JUN 4 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1001 AM MDT WED JUN 4 2008 /1101 AM CDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER...INCLUDING THE POTENTIAL FOR TORNADOES...WILL
OCCUR THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN
OVER SOUTHEAST COLORADO THIS AFTERNOON...AND A WARM FRONT WILL
EXTEND FROM SOUTHEAST COLORADO TO CENTRAL NEBRASKA BY THIS
EVENING. THE AIR MASS OVER THE TRI-STATE AREA WILL BE MOIST AND
UNSTABLE.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON MAINLY OVER EASTERN
COLORADO. THE STORMS WILL MOVE INTO WESTERN KANSAS AND SOUTHWEST
NEBRASKA LATE THIS AFTERNOON AND EVENING. ALL OF THE STORMS HAVE
THE POTENTIAL FOR PRODUCING DAMAGING WINDS AND LARGE HAIL...BUT THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF INTERSTATE 70.
THERE IS ALSO A CHANCE FOR TORNADOES...WITH THE GREATEST THREAT
AREA NORTHEAST OF A LINE FROM TRENTON NEBRASKA TO HOXIE KANSAS.

HEAVY RAIN IS ALSO POSSIBLE...AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR PARTS OF SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA ON
THURSDAY. ALTHOUGH INSTABILITY WILL BE LIMITED...A FEW STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THURSDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

MENTZER

In the hours before

Local storm report, Jun 4, 3:06 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          3 SSW YUMA              40.08N 102.75W
06/04/2008                   YUMA               CO   NWS EMPLOYEE

            BRIEF TORNADO-LASTED ABOUT 2 MINUTES

&&

KJAMES
Local storm report, Jun 4, 3:13 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 W YUMA                40.12N 102.74W
06/04/2008  E1.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Jun 4, 3:14 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          4 S YUMA                40.07N 102.72W
06/04/2008                   YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Jun 4, 3:16 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
316 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             YUMA                    40.12N 102.72W
06/04/2008  E1.00 INCH       YUMA               CO   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERING THE GROUND 4 TO 5 INCHES DEEP
            IN YUMA.

&&

FOLTZ
Local storm report, Jun 4, 3:21 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             8 NNW WRAY              40.18N 102.28W
06/04/2008  E0.75 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON
Local storm report, Jun 4, 3:46 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             14 N WRAY               40.28N 102.23W
06/04/2008  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

HENDERSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:15 PM MDTTornado WarningGLDYuma60 min
Jun 4, 2:59 PM MDTSevere Thunderstorm WarningGLDYuma61 min
Jun 4, 3:10 PM MDTTornado WarningGLDYuma35 min
Jun 4, 4:59 PM MDTTornado WarningGLDYuma61 min
Jun 4, 5:09 PM MDTFlash Flood WarningGLDYuma3 hr
Jun 4, 5:52 PM MDTTornado WarningGLDYuma53 min

Nearby

Tornado Warnings in Colorado, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.